Alert archive / Iowa / Flash Flood Warnings in 2025

Flash Flood Warning 11, NWS Sioux Falls, SD

July 29, 2025Cherokee County, Plymouth County, Woodbury County, Iowa; Dakota County, Nebraska; Union County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jul 29, 2025, 9:18 PM CDT for Cherokee County, Plymouth County, Woodbury County, Iowa; Dakota County, Nebraska; Union County, South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2025, 9:18 PM CDT (02:18 UTC)
Expired
Jul 30, 2025, 1:15 AM CDT
In force
4 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, IA, Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Union County, SD

The radar

The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2025-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5070 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2025-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5070 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
1.4
Supercell composite
14.2

Open this sounding in Storm Lab

The text

As transmitted.

146 
WGUS53 KFSD 300218
FFWFSD
IAC035-149-193-NEC043-SDC127-300615-
/O.NEW.KFSD.FF.W.0011.250730T0218Z-250730T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
918 PM CDT Tue Jul 29 2025

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Southwestern Cherokee County in northwestern Iowa...
  Southeastern Plymouth County in northwestern Iowa...
  Woodbury County in west central Iowa...
  Dakota County in northeastern Nebraska...
  Southeastern Union County in southeastern South Dakota...

* Until 115 AM CDT.

* At 918 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1 to 3 inches in 1 
  hour. Additional rainfall amounts of 2 to 4 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sioux City, South Sioux City, Sergeant Bluff, North Sioux City, 
  Dakota City, Moville, Kingsley, Sloan, Hinton, Lawton, 
  Correctionville, Anthon, Homer, Jefferson, Pierson, Salix, 
  Hubbard, Hornick, Smithland and Jackson In Dakota County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4245 9671 4251 9667 4252 9663 4255 9664
      4261 9656 4265 9629 4261 9591 4257 9576
      4243 9574 4234 9578 4224 9587 4222 9599
      4223 9632 4226 9633 4228 9636 4228 9662
      4232 9671

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

IG
2 follow-up statements
175 
WGUS73 KFSD 300329
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
1029 PM CDT Tue Jul 29 2025

IAC035-149-193-NEC043-SDC127-300615-
/O.CON.KFSD.FF.W.0011.000000T0000Z-250730T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee IA-Plymouth IA-Woodbury IA-Dakota NE-Union SD-
1029 PM CDT Tue Jul 29 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT WEDNESDAY 
FOR SOUTHWESTERN CHEROKEE, SOUTHEASTERN PLYMOUTH, WOODBURY, DAKOTA 
AND SOUTHEASTERN UNION COUNTIES...

At 1029 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 2 and 3 inches of rain 
have fallen. The expected rainfall rate is 1 to 2 inches in 1 hour. 
Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Sioux City, South Sioux City, Sergeant Bluff, North Sioux City, 
  Dakota City, Moville, Kingsley, Sloan, Hinton, Lawton, 
  Correctionville, Anthon, Homer, Jefferson, Pierson, Salix, 
  Hubbard, Hornick, Smithland and Jackson In Dakota County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4245 9671 4251 9667 4252 9663 4255 9664
      4261 9656 4265 9629 4261 9591 4257 9576
      4243 9574 4234 9578 4224 9587 4222 9599
      4223 9632 4226 9633 4228 9636 4228 9662
      4232 9671

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

IG
240 
WGUS73 KFSD 300618
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
118 AM CDT Wed Jul 30 2025

IAC035-149-193-NEC043-SDC127-300628-
/O.EXP.KFSD.FF.W.0011.000000T0000Z-250730T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee IA-Plymouth IA-Woodbury IA-Dakota NE-Union SD-
118 AM CDT Wed Jul 30 2025

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN CHEROKEE, 
SOUTHEASTERN PLYMOUTH, WOODBURY, DAKOTA AND SOUTHEASTERN UNION 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1000 AM CDT Wednesday for 
portions of Iowa, northeast Nebraska, and southeast South Dakota.

&&

LAT...LON 4245 9671 4251 9667 4252 9663 4255 9664
      4261 9656 4265 9629 4261 9591 4257 9576
      4243 9574 4234 9578 4224 9587 4222 9599
      4223 9632 4226 9633 4228 9636 4228 9662
      4232 9671

$$

IG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 6:18 PM CDT, 3 hours earlier. Its key messages:

  • The potential for flooding rains is becoming more of a threat for areas near and south of I-90. Recent heavy rains have left behind saturated soils and numerous models are producing small areas of 2-6" of rain later tonight into Wednesday morning.
  • Isolated severe storms with large hail and damaging winds are possible this evening into tonight with half dollar sized hail and wind gusts to 75 mph the primary threats. The stronger chances will be closer to the Missouri River.
  • Next shower and thunderstorm chances likely occur over the weekend. However, uncertainty remains in the coverage and potential severity.
  • Temperatures expected to be below normal Wednesday into the weekend with highs mainly in the 70s and low 80s.&&
Area forecast discussion, Jul 29, 6:18 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Sioux Falls SD
618 PM CDT Tue Jul 29 2025

.KEY MESSAGES...

- The potential for flooding rains is becoming more of a threat
  for areas near and south of I-90. Recent heavy rains have left
  behind saturated soils and numerous models are producing small
  areas of 2-6" of rain later tonight into Wednesday morning.

- Isolated severe storms with large hail and damaging winds are
  possible this evening into tonight with half dollar sized
  hail and wind gusts to 75 mph the primary threats. The
  stronger chances will be closer to the Missouri River.

- Next shower and thunderstorm chances likely occur over the
  weekend. However, uncertainty remains in the coverage and
  potential severity.

- Temperatures expected to be below normal Wednesday into the
  weekend with highs mainly in the 70s and low 80s.&&

.DISCUSSION...
Issued at 230 PM CDT Tue Jul 29 2025

An upper level wave will move from Colorado into Nebraska this
evening and then into southeast SD and southern MN by later tonight
into Wednesday morning. The latest water vapor loop does show a very
nice subtropical connection with mid level moisture streaming north
from Mexico into western SD. This wave will move into an environment
supportive of stronger updrafts as well as very slow storm motion.
While a few severe storms will be possible heavy rain appears to be
the main potential issue. Expected storm motion will be very slow
and with a warm cloud depth of about 14 kft and PWAT values around
1.75" any stronger storms could easily produce 2-4" per hour rates.
On top of the concern for this heavy rain is also the already
saturated soils in many areas with recent heavy rains the past 2-3
weeks. While widespread river flooding is not anticipated, local
streams and creeks as well as urban flash flooding will be the main
concerns. Model consensus continues to point towards two areas of
heavy rain, one north of I-90 and another more into northwest IA.

Wednesday will likely see quite a bit of lingering cloud cover as
rainfall gradually diminishes. By mid afternoon some of this cloud
cover will start to erode from north to south bringing about more
sunshine. Otherwise still some lingering humidity with dew points in
the mid to upper 60s, but high temperatures will come in lower,
mainly in the mid to upper 70s.

Wednesday night into Friday will see seasonally cool conditions with
highs in the 70s and lows in the 50s. This is in response to cooler
air settling in from the northeast.

Friday night into the weekend will see some weaker upper level
support move across the area bringing a couple of low confidence
chances for showers and thunderstorms. Isolated severe storms and
possibly locally heavy rain will be possible.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 613 PM CDT Tue Jul 29 2025

Scattered thunderstorms continue to move southeast through the
James River valley, and may begin to impact the I-29 corridor
later this evening. Eventually the severe weather risks may
lesson, but the persistent risk for lightning and brief gusty
winds will continue.

A low confidence forecast remains into the overnight hours as
convection over central and eastern Nebraska may rob a bit of
the return flow further north. Nevertheless, with the 850mb
boundary north of I-90, we'll still see an increased risk for
convection to develop after dark and through daybreak. Brief
reductions to MVFR visibility and occasional MVFR ceilings will
be possible.

Rain will move to the southeast by mid-morning with gradual
ceiling improvement through the day.

&&

.HYDROLOGY...
Issued at 230 PM CDT Tue Jul 29 2025

Rainfall totals over the past 7 days have been as high as 2
to 5 inches across northwest Iowa and immediately adjacent portions
of southwest Minnesota and southeast South Dakota. This has resulted
in soils nearing saturation and thus recent 1 hour flash flood
guidance as low as 1 to 1.5 inches and 3 hour flash flood guidance
as low as 1.5 to 2.5 inches over this area.

HREF 48 hour PMM QPF across our coverage area is generally in the 0.5
to 1.5 inch range with seemingly two different foci for 1.5 to 4
inches, one between the I-90 and Hwy 14 corridor and another
near/southeast of a Vermillion to Windom line. Individual model
members are in good agreement with localized pockets of rainfall as
high as 5 to 7 inches although agreement on location is poor. It is
this later area of greatest concern given the lowest flash flood
guidance and best signal in the NWM Rapid Onset Flooding guidance.
For this reason, have opted to issue a Flood Watch this evening into
Wednesday.

Predominant impacts are expected to be urban flash flooding and
sharp rises on smaller creeks and streams. Given a higher water
table, increased issues with basement flooding is also possible. In
terms of mainstem river impacts, HEFS guidance suggests generally a
5-10% chance of of river rises near/above flood stage although
uncertainty in placement of higher rainfall totals may be impacting
these probabilities some.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch from 10 PM CDT this evening through Wednesday
     morning for SDZ071.
MN...None.
IA...Flood Watch from 10 PM CDT this evening through Wednesday
     morning for IAZ002-003-012>014-020>022-031-032.
NE...Flood Watch from 10 PM CDT this evening through Wednesday
     morning for NEZ014.

&&

DISCUSSION...08
AVIATION...Dux
HYDROLOGY...Kalin
Hazardous weather outlook, Jul 29, 11:53 AM CDT, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1153 AM CDT Tue Jul 29 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-301700-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
1153 AM CDT Tue Jul 29 2025

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will develop tonight and continue into
Wednesday morning and bring the potential for isolated severe
storms as well as heavy rainfall. Heavy rainfall over the past
couple of weeks has lead to saturated soils in many locations thus
rainfall amounts will not need to be quite as high to cause rapid
rises on creeks and streams as well as some urban flooding
issues. The best chance for the heavier rain will be from about 10
pm through 6 am.

The main concerns for severe weather will be half dollar sized
hail and wind gusts to 70 mph. The higher threat for a few severe
storms will be 7 pm to midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 29, 9:05 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
905 PM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     Tstm Wnd Gst     1 NNE Beresford         43.09N 96.78W
07/29/2025  M66 MPH          Lincoln            SD   Public

            Personal weather station.

&&

JC
Local storm report, Jul 29, 9:07 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
907 PM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     Tstm Wnd Gst     2 WSW Gayville          42.88N 97.22W
07/29/2025  M58 MPH          Yankton            SD   Mesonet

            Mesonet station 197 SD RWIS Gayville.

&&

JC
Local storm report, Jul 29, 9:08 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
908 PM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     Tstm Wnd Gst     1 SSW Vermillion        42.77N 96.93W
07/29/2025  M61 MPH          Clay               SD   AWOS

            AWOS station KVMR Vermillion.

&&

JC
Local storm report, Jul 29, 9:09 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
909 PM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     Tstm Wnd Gst     3 SSW Beresford         43.04N 96.80W
07/29/2025  M63 MPH          Union              SD   Mesonet

            Mesonet station 16 SD RWIS Beresford.

&&

JC
Local storm report, Jul 29, 9:11 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
911 PM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     Tstm Wnd Gst     1 NW Beresford          43.09N 96.79W
07/29/2025  M72 MPH          Lincoln            SD   Public

            Personal weather station.

&&

JC
Local storm report, Jul 29, 9:15 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
915 PM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     Tstm Wnd Gst     6 N Vermillion          42.86N 96.91W
07/29/2025  M60 MPH          Clay               SD   Public

            Personal weather station.

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon, Sioux64 min
Jul 29, 8:05 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon55 min
Jul 29, 8:48 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon, Plymouth, Sioux, Woodbury42 min
Jul 29, 8:56 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola, Sioux49 min
Jul 29, 9:28 PM CDTSevere Thunderstorm WarningFSDLyon, Plymouth, Sioux, Woodbury62 min
Jul 29, 9:45 PM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux46 min
Jul 29, 10:19 PM CDTFlash Flood WarningFSDCherokee, O'Brien, Plymouth, Sioux4 hr
Jul 29, 7:06 PM CDTSevere Thunderstorm WarningFSDHanson, McCook, Miner54 min
Jul 29, 7:17 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Hutchinson43 min
Jul 29, 7:33 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hanson, Hutchinson, McCook, Minnehaha, Turner and 1 more42 min
Jul 29, 7:45 PM CDTSevere Thunderstorm WarningFSDLake, McCook, Minnehaha, Moody45 min

Nearby

Flash Flood Warnings in Iowa, 2025Flash Flood Warnings in Nebraska, 2025Flash Flood Warnings in South Dakota, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.